Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: lorazepam

Posted by Alex on April 22, 1999, at 21:36:06

In reply to lorazepam, posted by Sadie on April 19, 1999, at 21:46:27

> Last september i went to a doctor and told him that i was concerned about my dependence upon lorazepam, but i am just as concerned about withdrawal and the possibility of seizure. This doctor gave me a prescription for 5 mg valium to take in place of the lorazepam. The valium did not reduce my anxiety and I had a "hang-over" the next morning. This frightened me because of the responsibilities that I have at this time. I went back and got a prescription for the lorazepam, 2 mg., of which I was taking up to 3.5 mg.
> Now, some seven months later, I again expressed my concern to this doctor because I am now taking 4 mg of lorazepam each evening around 7 PM just to relax enough to take care of home life and to be able to eat a meal. This doctor told me that it takes a really strong mind to get off of lorazepam, but he did write me a prescription for the 5mg Valium (100 tablets) that can be refilled 4 times. Gee, at one time in my youth, I would have jumped for joy at such a bonus! Now I feel that this doctor doesn't give a damn, and just wants to have me out of his way.
> I desperately need some help before I totally breakdown. I'm afraid to try the valium again, but I know that my addiction to lorazepam is eating away at my feelings of self-worth.
> Anyone willing to share their thoughts/opinions with me?

The question you ask is complex. The answer depends on a number of variables. How long have you been taking Ativan/Valium? For what medical indication did you begin Ativan (lorazepam) and at what dose? Is the Ativan more effective than Valium? Do you feel a compelling need to stop taking benzodiazepines or are you feeling guilty because the use of controled substances is deemed politically incorrect? The PDR recommends that the maximum dose of Ativan not exceed 6 mg/day. At 4 mg/evening, you are not exceeding that dose and are not "abusing" the drug. There is no reason for your
sense of self worth to be compromised. You are not an "addict." However, your dose of the lorazepam may be slowly edging up. Unlike narcotics, benzodiazepines do not demonstrate true tolerance. They do not require more and more of the medicine to achieve the same level of effectiveness. If you find you need more Ativan to achieve the same effect, I suspect that your anxiety is increasing, perhaps because you are afraid you are becoming "hooked" on a drug. If this is the case, then you may find yourself in the vicious cycle of needing more Ativan because you are becoming increasingly
anxious about taking the Ativan. It is all right for you to take the medicine under the direction of a qualified physician. Please stop feeling guilty and anxious about your potential "drug problem." It doesn't exist. There are some questions that need to be considered for your own peace of mind and wellbeing. Do you have an underlying anxiety or panic disorder that requires medication? I can't answer that, and it well may be that you can't answer it either. Psychological dependence on anxiolytic medicines often masquerades as psyiological dependence. I use the word dependence as
opposed to addiction because benzodiazepines can be difficult to stop. This may be because the underlying anxiety for which you first took the Ativan begins to reemerge as the dose is decreased. In some individuals there seems to occur a rebound anxiety that reaches a higher level than that experienced when treatment with the benzodiazepine was initiated. In a few individuals, there appears to be a post-benzodiazepine withdrawal syndrome which makes discontinuing the drug quite difficult, if not impossible. In any event, individuals who have taken a benzodiazepine regularly for a period
of time in excess of a year are likely to experience withdrawal symptoms in varying degrees of severity when the drug is stopped. For this reason, I would strongly suggest that you place yourself under the care of a compassionate and qualified physician experienced in drug withdrawal before attempting to decrease or discontinue all benzodiazepines. If done properly, the threat of seizures are minimal, although you may want to avoid concurrently take such drugs as Prozac and other SSRIs which slightly lower the seizure threashold. I would also establish or seek out a support group (friends,
family, or, perhaps a 12 step group, although I am not enthusiastic about these during the period of withdrawal. I do not think hospitalization for so-called "detoxing" is practical as the withdrawal process is generally lengthy. If you truly feel that the Ativan is having an adverse effect on your feelings, thinking, and your interpersonal relationships, then I would begin to make plans for a structured approach to stopping the medicine. Please remember that this is a process that cannot be hurried. You may find that you can taper off in six weeks or less, but it well may take 6 months
to two years. And after you are drug free, then what? If you are still troubled by anxiety, what will you do? Some of the most successful anti-panic drugs currently available such as Paxil, a SSRI, can be almost as difficult to stop as benzodiazepines. For this reason, I would establish a relationship with a psychotherapist as well as a physician before starting to taper your medicine, preferably a PhD psychologist. I realize that there may be considerable expense involved with all this, but you owe it to yourself and to your loved ones to have everything in place before you begin to
withdraw from a medicine that may prove quite difficult to stop completely. Please believe me that being of a "strong mind" is not adequate in and of itself to go through a difficult benzodiazepine withdrawal. Failure is not uncommon and in no way marks you as weak or inadequate. It may simply be that you still need the medicine. One last thought: Ativan is a deceptive drug. Long thought to be the shortest acting of the benzodiazepines because of its brief plasma half-life, recent evidence indicates that the fat soluable lorazepam remains in the brain significantly longer than Valium.
For that reason I suggest you consider with your physician staying on Ativan. Once you are prepared to GRADUALLY begin to taper off your medicine, you might want to consider switching to Klonopin (clonazepam), the longest acting of the benzodiazepines. But that is between you and your physician. I leave you with these caveats: Do not stop your Ativan and Valium abruptly or on your own; taper your dose slowly under the care of a physician; there is no rush to start before everything, especially support resources, have been set in place; and, finally, it is all right to remain on Ativan
if you need it for stress, anxiety, or panic at levels above those encountered in "normal" life (although you may feel better about yourself if you can reduce the dose a bit; but remember 4 mg/day is an acceptable dose.)

Good luck and God bless,


PS: I was on Ativan for 12 years, allowing my dose to escalate to 16 mg/day. I made every mistake in the book and ended up spending almost 6 months in hospitals going through a living Hell until I was finally drug free. Two and a half years later, I went back on Ativan. My cardinal sin was that I didn't respect the drug. I don't want you to experience what I did, and I don't think you will. Take it slow and easy, and I think it will be relatively painless. If it doesn't work, stay on the medicine; just don't abuse it as I did.
- A.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Alex thread:5063